Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 421, NWS Little Rock, AR

August 3, 2003Izard County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Aug 3, 2003, 7:12 PM CDT for Izard County, Arkansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2003, 7:12 PM CDT (00:12 UTC)
Expired
Aug 3, 2003, 7:45 PM CDT
In force
33 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Izard County, AR

The radar

The Little Rock radar (KLZK), 157 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1771 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1544 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

095 
WUUS54 KLZK 040012
SVRLIT
ARC065-040045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
711 PM CDT SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN IZARD COUNTY IN NORTH CENTRAL ARKANSAS

* UNTIL 745 PM CDT

* AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM ABOUT 8 MILES SOUTHEAST OF SALEM...OR 2      
  MILES NORTHWEST OF HORSESHOE BEND...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HORSESHOE BEND AROUND 720 PM CDT
  FRANKLIN AROUND 730 PM CDT

&&

THE MAIN THREAT WITH THIS STORM IS THREE QUARTER INCH HAIL OR LARGER.
THE HAIL MAY CAUSE SOME VEHICLE OR ROOF DAMAGE. STRONG AND GUSTY
WINDS CAN ALSO BE EXPECTED WITH THIS STORM. FOR YOUR PROTECTION...GO
INDOORS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3622 9170 3620 9167 3615 9166 3614 9168
          3603 9168 3610 9174 3615 9177 3625 9187
          3627 9185 3627 9171

$$

46

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:45 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 3, 3:45 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
345 PM CDT SUN AUG 3 2003

WEATHER HAS SETTLED DOWN A BIT THIS AFTERNOON. HAD CLEARING FROM THE
NORTHWEST WHICH HAS ALLOWED SOME HEATING/DESTABILIZATION. BOUNDARY
ACROSS NORTHERN ARKANSAS HAS LIFTED NORTH INTO MISSOURI...WITH A
SYSTEM ALOFT EXPECTED TO APPROACH FROM THE NORTHWEST.

THE SYSTEM MAY TRIGGER A FEW THUNDERSTORMS IN WESTERN ARKANSAS LATER
THIS EVENING/OVERNIGHT. ALSO...STORMS COULD FIRE ALONG BOUNDARY IN
SOUTHERN MISSOURI AND MOVE WITH NORTHERLY FLOW ALOFT INTO NORTHERN
ARKANSAS. GIVEN THIS...WENT WITH HIGHEST CHANCES FOR RAIN IN NORTH
AND WEST WITH SLIGHT CHANCES OF PRECIPITATION ELSEWHERE.

WILL CLOUD UP OVERNIGHT...BUT CLOUDS WILL DECREASE ONCE AGAIN ON
MONDAY WITH ANY PRECIPITATION BECOMING ISOLATED.

LATE MONDAY NIGHT/TUESDAY...STORM SYSTEM/COLD FRONT WILL HEAD INTO
ARKANSAS FROM THE WEST WITH CLOUDS/RAIN CHANCES GOING UP AGAIN.
WOULD NOT BE SURPRISED TO SEE MORE SEVERE WEATHER DURING THIS
PERIOD.

PERHAPS SOME SLIGHTLY COOLER/DRIER AIR BEHIND FRONT HEADING INTO
MIDWEEK...WITH RAIN CHANCES DIMINISHING.

FAIRLY TYPICAL SUMMERTIME TEMPERATURES TO END THE WEEK WITH NO RAIN
MENTIONED IN THE FORECAST.

HRO   69  89  70  87 /  30  30  50  50
LIT   72  90  73  90 /  20  20  40  50
HOT   72  91  73  90 /  30  30  40  50
PBF   73  91  74  91 /  20  20  30  50

.LZK...NONE.

46
Hazardous weather outlook, Aug 3, 5:50 PM CDT, 1 hour 22 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-041000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
550 PM CDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A STATIONARY FRONT LIFTED FROM NORTHERN ARKANSAS INTO SOUTHERN
MISSOURI THIS AFTERNOON. THE FRONT IS EXPECTED TO BECOME ACTIVE
OVERNIGHT...WITH SCATTERED THUNDERSTORMS DEVELOPING. WITH A
NORTHERLY FLOW ALOFT...ANY STORMS THAT DEVELOP WILL PUSH INTO
NORTHERN ARKANSAS.

ALSO...A SYSTEM ALOFT IN SOUTHEAST KANSAS WILL HEAD THROUGH EASTERN
OKLAHOMA AND EVENTUALLY INTO WESTERN ARKANSAS. A FEW STORMS MAY
DEVELOP IN RESPONSE TO THE SYSTEM...WITH THE STORMS CONFINED MAINLY
TO THE WESTERN COUNTIES.

ISOLATED SEVERE WEATHER MAY OCCUR IN NORTHERN AND WESTERN
ARKANSAS OVERNIGHT...WITH HAIL THE MAIN SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANY STORMS THAT DEVELOP TONIGHT IN NORTHERN AND WESTERN ARKANSAS
WILL LINGER INTO MONDAY MORNING BEFORE DISSIPATING. DURING THE HEAT
OF MONDAY AFTERNOON...STORMS MAY REDEVELOP BUT THEY SHOULD REMAIN
ISOLATED.

MONDAY NIGHT INTO TUESDAY...A STORM SYSTEM AND ASSOCIATED COLD FRONT
WILL APPROACH FROM THE WEST. BETTER CHANCES FOR SHOWERS AND
THUNDERSTORMS ARE IN THE FORECAST...WITH SEVERE WEATHER POSSIBLE.
THE STORMS SHOULD LINGER INTO WEDNESDAY BEFORE BECOMING MORE
ISOLATED LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

IN GENERAL...SEVERE WEATHER WILL REMAIN ISOLATED THROUGH TONIGHT. AS
A RESULT...SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

46

In the hours before

Local storm report, Aug 3, 5:10 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
510 PM CDT SUN AUG 3 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 AM    WAYTON                    AR   .88 INCH HAIL
08/03/03   NEWTON                         REPORTED BY PUBLIC

0945 AM    DENNARD                   AR   1.75 INCH HAIL
08/03/03   VAN BUREN                      HAIL COVERED THE GROUND.
                                          REPORTED BY LAW ENFORCEMENT

1135 AM    1 N CORD                  AR   1.00 INCH HAIL
08/03/03   INDEPENDENCE                   REPORTED BY STORM SPOTTER

1135 AM    3 N CORD                  AR   .75 INCH HAIL
08/03/03   INDEPENDENCE                   REPORTED BY STORM SPOTTER

28

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:33 PM CDTSevere Thunderstorm WarningLZKIzard57 min
Aug 3, 10:39 PM CDTSevere Thunderstorm WarningLZKCleburne46 min
Aug 3, 10:45 PM CDTSevere Thunderstorm WarningLZKWhite60 min
Aug 3, 10:49 PM CDTSevere Thunderstorm WarningLZKWhite56 min
Aug 4, 12:25 AM CDTSevere Thunderstorm WarningLZKCleburne40 min
Aug 4, 4:10 PM CDTSevere Thunderstorm WarningLZKBaxter40 min
Aug 4, 5:17 PM CDTSevere Thunderstorm WarningLZKIzard, Stone33 min
Aug 4, 5:27 PM CDTSevere Thunderstorm WarningLZKSharp58 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.